Alert archive / Vermont / Special Weather Statements in 2012
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Aug 9, 2012, 4:14 PM EDT for Addison County, Vermont. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 9, 2012, 5:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Burlington, VT
County Addison County, VT
The radar
The Burlington radar (KCXX), 62 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
647 WWUS81 KBTV 092014 SPSBTV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 414 PM EDT THU AUG 9 2012 VTZ008>012-018-092115- EASTERN ADDISON VT-ORANGE VT-WASHINGTON VT-WESTERN ADDISON VT- WESTERN RUTLAND VT-WINDSOR VT- 414 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ADDISON...NORTH CENTRAL RUTLAND...NORTHWESTERN WINDSOR...SOUTHWESTERN WASHINGTON AND WESTERN ORANGE COUNTIES... AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST MIDDLEBURY... MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... RIPTON...GOSHEN...BREAD LOAF...SOUTH LINCOLN...ROBINSON... GRANVILLE...HANCOCK...BRAINTREE...WEST BROOKFIELD... BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE VISIBILITY. LAT...LON 4415 7260 4388 7253 4384 7317 4403 7321 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:41 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 9, 3:41 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 341 PM EDT THU AUG 9 2012 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL STRENGTHEN OVER THE OHIO VALLEY LATER TONIGHT AND FRIDAY...BUT MOVE LITTLE OVER THE WEEKEND. THIS WILL SET THE STAGE FOR NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH AT LEAST SATURDAY AFTERNOON BEFORE DRYING TAKES PLACE SATURDAY NIGHT AND SUNDAY. WITH THE THUNDERSTORMS... EXPECT HEAVY DOWNPOURS AND LIGHTNING. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL LEVELS THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS OF 341 PM EDT THURSDAY...STORMS HAVE FORMED AS EXPECTED ACROSS ESSEX COUNTY NEW YORK AND MOVING INTO CENTRAL VERMONT WHERE INTERACTION OF THE SOUTHERN FRINGE OF DEEP LAYER SHEAR EXISTS WITH NORTHERN FRINGE OF INSTABILITY GRADIENT. STRONG STORMS ARE OCCURRING ACROSS THIS AREA AS A RESULT AND WILL CONTINUE FOR THE NEXT FEW HOURS. ELSEWHERE...SHOWERS AND THUNDERSTORMS WILL EXIST...BUT THE THREAT OF STRONG TO SEVERE STORMS WILL BE LOWER. EVENTUALLY THE CONVECTION WILL DECREASE IN AREAL COVERAGE AFTER MIDNIGHT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... AS OF 341 PM EDT THURSDAY...AS UPPER LEVEL LOW PRESSURE SYSTEM BECOMES BETTER ORGANIZED OVER THE OHIO VALLEY ON FRIDAY...WE WILL SEE LITTLE MOVEMENT OF THIS SYSTEM THROUGH SATURDAY. THIS WILL THEN SET THE STAGE FOR NUMEROUS SHOWERS AND THUNDERSTORMS...ESPECIALLY FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON. WE WILL BE LOSING THE DEEP LAYER SHEAR...SO STORMS WILL BE PULSE IN NATURE BUT WILL LIKELY PRODUCE VERY HEAVY DOWNPOURS THROUGH THE PERIOD. HAVE NUMEROUS SHOWERS AND THUNDERSTORMS WORDING THROUGH MOST OF THE PERIOD DURING THE DAYLIGHT AND EVENING HOURS. AGAIN...HEAVY DOWNPOURS WILL BE THE MAIN THREAT WITH ANY OF THE STRONGER STORMS. LOOKING AT THE STORMS DECREASING IN AREAL COVERAGE BY SATURDAY NIGHT AS UPPER LEVEL LOW FINALLY LIFTS NORTHEAST INTO SOUTHERN QUEBEC PROVINCE. PLENTY OF CLOUD COVER THROUGH THE PERIOD AND HIGH DEW POINTS WILL KEEP MINIMUM TEMPERATURES ABOVE NORMAL WITH HIGH TEMPERATURES AT OR SLIGHT BELOW NORMAL. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 341 PM EDT THURSDAY...OVERALL TREND WILL BE FOR DRIER WEATHER THROUGH THE EXTENDED PERIOD AS UPPER LEVEL LOW PRESSURE SYSTEM LIFTS NORTH INTO CANADA SATURDAY NIGHT INTO SUNDAY. DRY SLOT WILL BE OVER MOST OF THE AREA...BUT COULD SEE SOME INSTABILITY SHOWERS IN THE AFTERNOON ACROSS NORTHERN NEW YORK. WEST TO SOUTHWEST FLOW ALOFT BECOMES ESTABLISHED OVER THE AREA ON MONDAY AND DRY WEATHER IS EXPECTED WITH TEMPERATURES RIGHT AROUND SEASONAL NORMALS. SHORTWAVE TROUGH MOVES INTO THE REGION TUESDAY AND WEDNESDAY FOR A CHANCE OF SHOWERS...BUT NOT EXPECTING THE HEAVIER DOWNPOURS THAT WE WILL EXPERIENCE OVER THE NEXT COUPLE OF DAYS. HIGH PRESSURE BUILDS IN FOR THURSDAY AND A RETURN TO DRY WEATHER IS EXPECTED. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... THROUGH 18Z FRIDAY...CRNT RADAR SHOWS SHOWERS/STORMS INCREASING IN AREAL COVERAGE/INTENSITY THIS AFTN ACRS THE NORTH COUNTRY. FCST FOCUS WL BE STORMS THIS AFTN/EVENING...ALONG WITH POTENTIAL MVFR/IFR CONDITIONS. GIVEN HIGH SFC DWPTS AND LOTS OF AVAILABLE MOISTURE...FEEL IFR CONDITIONS WL BE POSSIBLE IN THE HEAVIER STORMS THIS AFTN WITH VIS BTWN 1-2SM AND CIGS BLW 2000 FT. TIMING INDIVIDUAL STORMS OVER TAF SITES WL BE DIFFICULT. TONIGHT...SOUNDINGS SHOW LOTS OF SFC TO 800MB RH...WHICH WL RESULT IN LOW CLOUDS AND AREAS OF FOG/BR...ESPECIALLY AREAS WHICH RECEIVE RAINFALL TODAY. THINKING WIDESPREAD IFR CONDITIONS WL BE LIKELY AT MPV/SLK/MSS WITH PERIODS OF IFR POSSIBLE AT BTV/RUT AFT 06Z. LOW STRATUS WITH AREAS OF FOG/BR WL SLOWLY LIFT BTWN 13-14Z ON FRIDAY...WITH MVFR/VFR CONDITIONS DEVELOPING. WINDS WL REMAIN LIGHT AND VARIABLE THRU THE PERIOD. OUTLOOK 18Z FRIDAY THROUGH MONDAY... MID/UPPER LVL TROF ACRS THE CENTRAL GREAT LAKES WL CONT TO KEEP OUR TAF SITES UNSETTLED FOR FRIDAY AFTN THRU SAT. THIS WL RESULT IN PERIODS OF SHOWERS/STORMS...ALONG WITH AREAS OF MVFR/IFR IN THE HEAVIER STORMS. LOW CLOUDS/VIS WL BE POSSIBLE EACH NIGHT...ESPECIALLY AREAS WHICH RECEIVE RAINFALL. AN IMPROVING TREND WL OCCUR SUNDAY THRU TUESDAY...AS HIGH PRES RETURNS ALONG WITH VFR CONDITIONS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...EVENSON SHORT TERM...EVENSON LONG TERM...EVENSON AVIATION...TABER
Hazardous weather outlook, Aug 9, 3:50 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 350 PM EDT THU AUG 9 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-102000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 350 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH COUNTRY THROUGH MIDNIGHT TONIGHT BEFORE TAPERING OFF. LOOK FOR VERY HEAVY DOWNPOURS WITH THE STORMS ALONG WITH SMALL HAIL AND GUSTY WINDS. THE GREATEST THREAT FOR THE STRONGER STORMS WILL BE ACROSS THE NORTHERN ADIRONDACKS AND THE CENTRAL AND SOUTHERN SECTION OF VERMONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE THREAT FOR MORE THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY AS THE AREAL COVERAGE OF STORMS BECOMES FAIRLY WIDESPREAD. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS. THE COMBINATION OF SHOWERS AND THUNDERSTORMS OVER THE FRIDAY AND SATURDAY TIME PERIOD COULD RESULT IN SOME ONE TO TWO INCH RAINFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 1:43 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL TUPPER LAKE 44.22N 74.46W
08/09/2012 E0.25 INCH FRANKLIN NY TRAINED SPOTTER
&&
EVENT NUMBER BTV1200371
TABERLocal storm report, Aug 9, 2:40 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
240 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL SCHROON FALLS 43.90N 73.75W
08/09/2012 E0.75 INCH ESSEX NY PUBLIC
&&
EVENT NUMBER BTV1200372
TABERSpecial weather statement, Aug 9, 3:16 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT THU AUG 9 2012
NYZ034-035-VTZ005-008-009-017-018-092015-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN ESSEX NY-
316 PM EDT THU AUG 9 2012
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
SOUTHEASTERN ESSEX...SOUTHERN CHITTENDEN AND SOUTHWESTERN WASHINGTON
COUNTIES...
AT 314 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
DIAMOND ISLAND TO D A R STATE PARK TO TICONDEROGA...MOVING EAST AT 20
MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH FERRISBURGH...MT. PHILO STATE PARK...MONKTON...EAST MONKTON...
STARKSBORO...SALISBURY STATION...HANKSVILLE...HUNTINGTON CENTER...
BUELS GORE...LINCOLN...NORTH FAYSTON...IRASVILLE...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.
LAT...LON 4379 7358 4406 7352 4429 7341 4433 7264
4409 7276 4393 7287 4387 7298 4385 7320
LOCONTOLocal storm report, Aug 9, 3:30 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 2 WNW SEVERANCE 43.89N 73.77W
08/09/2012 ESSEX NY PUBLIC
LIMBS AND BRANCHES DOWN THROUGHOUT CAMPGROUND
&&
EVENT NUMBER BTV1200373
TABERLocal storm report, Aug 9, 3:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
331 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 WNW SEVERANCE 43.89N 73.77W
08/09/2012 E0.75 INCH ESSEX NY PUBLIC
&&
EVENT NUMBER BTV1200374
TABERSpecial weather statement, Aug 9, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 414 PM EDT THU AUG 9 2012 VTZ008>012-018-092115- EASTERN ADDISON VT-ORANGE VT-WASHINGTON VT-WESTERN ADDISON VT- WESTERN RUTLAND VT-WINDSOR VT- 414 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ADDISON...NORTH CENTRAL RUTLAND...NORTHWESTERN WINDSOR...SOUTHWESTERN WASHINGTON AND WESTERN ORANGE COUNTIES... AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST MIDDLEBURY... MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... RIPTON...GOSHEN...BREAD LOAF...SOUTH LINCOLN...ROBINSON... GRANVILLE...HANCOCK...BRAINTREE...WEST BROOKFIELD... BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE VISIBILITY. LAT...LON 4415 7260 4388 7253 4384 7317 4403 7321
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:51 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 84 min |
| Aug 9, 3:16 PM EDT | Special Weather Statement | BTV | Addison | 59 min |
| Aug 9, 4:45 PM EDT | Special Weather Statement | BTV | Caledonia | 60 min |
| Aug 9, 5:00 PM EDT | Special Weather Statement | BTV | Addison | 3 hr |
| Aug 9, 6:26 PM EDT | Flash Flood Warning | BTV | Addison, Rutland | 3 hr |
| Aug 9, 7:48 PM EDT | Special Weather Statement | BTV | Orleans | 57 min |
| Aug 9, 1:30 PM EDT | Special Weather Statement | BTV | Franklin | 60 min |
Nearby
Special Weather Statements in Vermont, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.